Patient Comments: Carcinoid Syndrome - Signs and Symptoms

Question:

What were the signs and symptoms associated with your carcinoid tumor or syndrome? Submit Your Comment

Comment from: Julie2511, 0-2 Female (Caregiver) Published: August 03

My 21 year old daughter was wheezing and occasionally, coughing up blood. Numerous visits to the general physician proved frustrating. The different doctors seen would vary their diagnosis ranging from nose bleeds in her sleep causing her to cough up blood to offering her anti-depressants as they felt she was anxious and becoming obsessed with her health. After 9 months she was referred to the respiratory department at the hospital and she was given a CT scan. It revealed a 2.5 inch tumor in her left lung!

Comment from: Ree, 55-64 Female (Patient) Published: November 26

I was diagnosed in 2009 with stage 4 carcinoid (primary tumor in the duodenum) which metastasized to the liver, spleen, lymph nodes, and other places. They said I could have had it for 25 years. I kept having the flushing and diarrhea, and told every doctor that I had a chronic stomach ache. I also have had type 1 diabetes for 37 years. My diabetes doctor found the carcinoid. I take 2 shots of Sandostatin every 28 days. I still have terrible diarrhea and gas.

Comment from: Marie, 75 or over Female (Patient) Published: September 17

I have been on Sandostatin since January 2010 after having a cancerous tumor removed from my rectum, found during a colonoscopy. It was then determined that I had carcinoid syndrome. I suffer from body pain, wheezing, inability to sleep lying down, extreme stomach pain, swelling of the abdomen (I can actually change sizes in a 24 hour period) and feet, along with peripheral neuropathy and restless leg syndrome. I am on oxygen and must use a cane or walker and take other medications for many of these things that are caused by the carcinoid syndrome and side effects of the Sandostatin. Then these medications cause other side effects. I will be returning to the oncologist this next week after having been off the Sandostatin for a 12 week period. I am hoping that they can find something else to treat me with as the Sandostatin has so many side effects. One of the most serious is joint deterioration (I have had to have my left shoulder replaced), along with heart and breathing problems which I am also living with now. I am at the point of possibly stopping treatment of any kind and just be monitored. It is hard to believe that all of these and other health issues started after being diagnosed with carcinoid syndrome and starting treatment for it.

Comment from: MZ, 45-54 Female (Patient) Published: January 27

When I was 31 I had what I thought was an appendix attach and it turned out a carcinoid tumor had enlarged my appendix. All was removed but the cancer institute monitored me for a few years. I recently (now 54 years) have been experiencing flushing, constant constipation with lower right side pain. I will be getting my doctor to test for another carcinoid.

Comment from: Live well, 55-64 Female (Patient) Published: March 28

Four years ago I got symptoms of carcinoid tumor, but doctors could not find it. My weight want down to 75 pounds and I was dying. My doctor put me on 150mg of testosterone a week and dose of estrogen and progesterone cream depending on the time of month. I was good for two years than he took me off and it all came back. Now I am back on everything and doing good. My weight is 140.

Comment from: Sidney, 75 or over Male (Patient) Published: January 02

I was diagnosed with carcinoid syndrome in February 2012. I have had several procedures such as colonoscopy, endoscopy, liver biopsy and hepatic artery embolization. I am currently on lanreotide 120mg every 3 weeks. My main symptoms are facial flushing and strong itching all over. Apart from these symptoms I am well.

QUESTION

Bowel regularity means a bowel movement every day. See Answer

Subscribe to MedicineNet's General Health Newsletter

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.